Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 259, NWS Birmingham, AL

May 11, 2003Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 11, 2003, 1:00 PM CDT for Sumter County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 1:00 PM CDT (18:00 UTC)
Expired
May 11, 2003, 1:45 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
1.5
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WUUS54 KBMX 111800
SVRBHM
ALC119-111845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1259 PM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 145 PM CDT

* AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF CUBA...MOVING EAST AT 50
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... 
BELLAMY...WARD...AND WHITFIELD.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM 
WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3245 8841 3231 8842 3231 8805 3247 8804

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:36 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 11, 9:36 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
936 AM CDT SUN MAY 11 2003

PRE-FRONTAL SHOWERS/TSTMS MOVING INTO AND ACROSS THE CENTRAL
SECTIONS OF THE AREA AT THE PRESENT TIME.  LOOKS LIKE ACTUAL FRONT
IS ACROSS THE NORTHWEST SECTIONS.  CURRENT FORECAST WAS UPDATED
EARLIER AND SEPARATED NICELY FOR THE MORNING AND AFTERNOON HOURS.
WILL LEAVE FORECAST AS IS AND THEN UPDATE NEAR NOON.  WILL CONTINUE
TO MONITOR RAINFALL ACROSS THE AREA AS WELL AS POSSIBLE SEVERE
THREAT ACROSS THE SOUTH.

.BHM...NONE.
Hazardous weather outlook, May 11, 7:15 AM CDT, 5 hours 45 minutes before
ALZ011>015-017>050-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 AM CDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST
ACROSS ALABAMA TODAY...AHEAD OF A COLD FRONT.  DAMAGING WINDS ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS...MAINLY THIS AFTERNOON
IN THE AREAS SOUTH OF INTERSTATE 20. BRIEF HEAVY RAINFALL IS POSSIBLE
AS THE THUNDERSTORMS MOVE THROUGH.

RIVER FLOODING ALSO CONTINUES ACROSS THE REGION. PLEASE CHECK FLOOD
WARNINGS AND FLOOD STATEMENTS FOR SPECIFIC INFORMATION REGARDING
LOCATIONS...RIVER AND LAKE LEVELS...AND CREST FORECASTS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

STRONG THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE LATE TUESDAY
THROUGH THURSDAY AS A FEW UPPER LEVEL DISTURBANCES MOVE ACROSS THE
REGION. UNCERTAINTY REMAINS IN THE EXACT TIMING AND STRENGTH OF THESE
FEATURES. STAY TUNED FOR FURTHER INFORMATION REGARDING THESE
SYSTEMS AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE ADVISORIES OR WARNINGS TODAY.

In the hours before

Special weather statement, May 11, 7:07 AM CDT, 5 hours 53 minutes before
ALZ011>015-017-022-111300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
707 AM CDT SUN MAY 11 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 354...

  BLOUNT...FAYETTE...LAMAR...MARION...PICKENS...
  TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 354
WHICH IS IN EFFECT UNTIL 800 AM...

  NONE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:52 PM CDTSevere Thunderstorm WarningBMXRussell23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.